Chemotherapeutic agents that may induce rheumaticlike disorders are the following

A. Busulfan can cause a syndrome resembling sicca syndrome.

B. Cisplatin (Platinol) has been associated with Raynaud's phenomenon.

C. Bleomycin (Blenoxane) can produce scleroderma-like features involving the skin and lungs.

D. Fluorouracil is associated with a hand-foot syndrome characterized by palmar-plantar erythrodysesthesia.

E. Anthracyclines can cause transient polyarthritis. Liposome-encapsulated doxorubicin used to treat human immunodeficiency virus-related Kaposi's sarcoma is associated with a painful hand-foot syndrome. Painful, reddened, swollen hands and feet may ulcerate, fissure, and desquamate.

F. Cytosine arabinoside (ara-C). Most vascular reactions have been noted after combination chemotherapy, but treatment with ara-C as a single agent has also been associated with necrotizing cutaneous vasculitis.

G. Any immunosuppressive therapy may predispose a patient to bone and joint infections.

H. Hormonal manipulation. Tamoxifen is reported to be associated with cases of vasculitis and polyarthritis.

I. Luteinizing hormone-releasing hormone (LHRH) agonists, such as leuprolide, buserelin, and nafarelin, and nonsteroidal anti-androgens, such as flutamide, may be associated with myalgia and arthralgias. J. Antibacterial and antiviral agents used in the treatment of opportunistic infections may cause a variety of rheumatic problems. For example, zidovudine (AZT) is associated with a syndrome resembling dermato-myositis-polymyositis. K. Cephalosporins are associated with serum sickness-like reactions. L. Ciprofloxacin has been associated with tendon ruptures and flares of SLE.

M. Radiation therapy may be associated with a delayed obliterative radiation arteritis and avascular necrosis. N. Growth factors and biologic response modifiers

1. Granulocyte colony-stimulating factor (G-CSF) may be associated with Sweet's syndrome. Interleukins and interferons have been associated with the development of signs and symptoms of autoimmune disease or auto-antibodies. Treatment with interferon-alfa is associated with Raynaud's syndrome and SLE-like illness. The manifestations vary depending on the underlying disease being treated. When used to treat myeloproliferative disorders, interferon-alfa can induce formation of antinuclear antibodies and rheumatoid factor, polyarthritis, or polyarthralgia. The incidence for these complications appears to be much lower in patients treated for carcinoid or viral hepatitis. Ongoing clinical trials of Il-4, IL-10, IL-1ra, and other biologic response modifiers should continue to monitor for any increase in auto-antibodies or autoimmune complications. O. Bone marrow transplantation may be associated with chronic graft-versus-host disease that includes scleroderma-like skin changes, alopecia, xerostomia, keratoconjunctivitis sicca, photosensitivity, myositis, and joint contractures. P. Anti-thymocyte globulin is associated with a serum sickness reaction that consists of arthralgia/arthritis and a distinctive erythematous, serpiginous rash on the hands and feet at the margins of the palmar and plantar skin ("moccasin" distribution). Q. Intravesical therapy with bacille Calmette-Guerin for bladder cancer can be associated with a reactive or RA-like arthritis.

V. General recommendations.It is important to remain alert to the development of malignancy in any patient with a rheumatic syndrome, either as a complication of immunosuppressive therapy or secondary to the disease process itself. However, patients who require special attention or surveillance for malignancy include those on/with:

A. Hypertrophic osteoarthropathy.

B. Dermatomyositis or polymyositis.

C. Cytotoxic or immunosuppressive therapy.

D. Immunodeficiency states (patients with lupuslike serology and unexplained Coombs'-positive anemia, thrombocytopenia, or circulating anticoagulants without clinical features of SLE).

E. Hepatitis C-associated mixed cryoglobulinemia/vasculitis.

Was this article helpful?

0 0

Post a comment